Wyoming, 2020

Hail in Wyoming, July 4, 2020

July 4, 2020 · NWS RIW · 1 event in 1 county or zone

A strong thunderstorm moved northward across Natrona County. Nickel size hail was reported by the public at Hiland, Wyoming along US 20 / 26.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong thunderstorm moved northward across Natrona County. Nickel size hail was reported by the public at Hiland, Wyoming along US 20 / 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 4, 10:50 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 10:50 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1150 AM MDT Sat Jul 4 2020

.SHORT TERM...This afternoon through Sunday night

Hot and dry conditions will continue today, as the region remains
sandwiched between a large area of high pressure over the Southern
Plains/Southern Rockies and a longwave trough over western
Canada. Chances for showers/afternoon thunderstorms will continue
over the north and northwest. RH values will remain critically
low over all, but far western portions. Thankfully, wind gusts
will range between 20 to 25 mph. A few areas west of the Divide
could have gusts up to 30 mph at times this afternoon. So, have
reissued a Rangeland Fire Statement for central and southern
portions again. Every precaution should be taken today and tonight
to ensure a safe 4th of July.

Dewpoints have increased from last night and this morning into the
40s and 50s across all, but southern portions. However, these will
begin to decrease back down to the 30s this afternoon. Northern and
far western portions will remain in the 40s, reinforcing the frontal
boundary in the area. Scattered afternoon thunderstorms will once
again develop over the northern mountains this afternoon, with a
marginal risk for a severe thunderstorm over northern portions. The
focus for storms will be from Bondurant to Lovell and over portions
of Johnson County. Isolated to widely scattered thunderstorms will
also be possible across Natrona County and southern portions of
Sweetwater County, from Flaming Gorge to Wamsutter. Strong, gusty
winds will be the main threat with the storms today, with hail
possible for storms in the north. This convection is expected to end
across the area by sunset. Winds will be light across the area, with
mostly clear skies by this time. Partly cloudy skies will linger
from Johnson County to eastern Sweetwater County.

The aforementioned frontal boundary will play a greater role Sunday,
with the boundary stretching through northeast Natrona County, along
the Bridger/Owl Creek Mountains and the rest of the Divide. North of
this boundary is where the better moisture and focus for afternoon
convection will occur. Strong, to possibly severe, storms will be
possible in this area, with hail and strong winds. South of the
boundary, humidity levels will once again crater to critical levels.
Values of 8 to 12 percent will be commonplace. Conditions are
expected to remain largely dry, with the best thunderstorm chances
near the front. This would be over Fremont and western Natrona
counties.

Storms will be ending and moving toward the northeast through the
evening. Showers could linger over Johnson County through the
overnight hours Sunday night.

.LONG TERM...Monday through Saturday

Overall the pattern does not change much in the long term with a
semi-permanent trough/upper low over the Pacific Northwest and a
mainly dry southwest flow across the forecast area. Models are
showing a weak quasi-stationary boundary along and east of the
Divide gradually washing out/retreating northward on Monday. Weak
disturbances in the flow should result in isolated to locally
scattered showers and thunderstorms north of the frontal boundary.
South of this boundary there will be elevated to possibly critical
fire weather conditions. Right now, wind looks to be marginal for
critical conditions on Monday.

On Tuesday/Tuesday night, models show a stronger shortwave in the
southwest flow lifting northeast across Nevada to Western Montana.
This shortwave looks to increase winds aloft and push drier air
farther northward across the county warning area. This could result
in critical fire weather thresholds being met across much of the
area as stronger winds aloft easily mix down due to steep lapse
rates, in combination with very low RH. Any convection should be
confined to the far north/northeast.

A weak cold front is expected to pull south possibly to the Divide
Tuesday night. This front should quickly retreat/wash out Wednesday
much faster than the one on Monday. Although winds are expected to
be slightly weaker on Wednesday, the mid-level winds appear to be
strong enough to reach marginal critical fire weather thresholds.
Models show continued very low afternoon relative humidity, so much
of the area, except the far west/northwest could again see critical
or at least elevated fire weather conditions. Any isolated
convection on Wednesday is again expected over the far
north/northeast.

For the rest of the extended, much of the same through Saturday with
elevated to critical fire weather conditions being the main concern
especially east of the Divide and over the southwestern portions of
the forecast area. Temperatures through the extended will generally
be 4 to 8 degrees above average over the east and south, and near
seasonal over the far west.

&&

.AVIATION...For the 18Z TAFS through 18Z Sunday

VFR conditions will continue through the period. Main forecast issue
is return of showers approaching KCOD, KWRL, and possibly KJAC this
afternoon. Any showers that approach those sites would have the
potential for variably gusty winds. Showers will move to the
northeast early evening, with mostly clear skies and lighter winds
near sunset. Watch for localized lower vis due to smoke from
fireworks displays.

&&

.FIRE WEATHER...

Hot and dry weather will continue through the Fourth of July
Weekend. The winds are expected to remain somewhat light. However,
gusts of 25 to 30 mph will be possible across southern portions this
afternoon. The best chance for any lightning will be across
northwest Wyoming into the Bighorn Basin and zone 281. Minimum
relative humidity will be critically low across all, but far
western portions this afternoon. A frontal boundary will stretch
through northeast Natrona County, along the Bridger/Owl Creek
Mountains and the rest of the Divide by midday Sunday. RH levels
will be in the 20s and 30s north of this boundary and will also be
where most of the storms occur Sunday afternoon. Strong, to
possibly severe, storms will be possible in this areas as well. RH
values between 8 and 14 percent will occur south of the boundary.
The RH and hot temperatures will continue to be the greatest
concern going into next week. These conditions will result in
elevated to critical fire weather conditions through the week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Murrell/Hulme
AVIATION...Hulme
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 4, 1:57 AM MST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
257 AM MDT Sat Jul 4 2020

WYZ001>020-022>030-051200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
257 AM MDT Sat Jul 4 2020

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

A chance of afternoon and evening thunderstorms across the
northern half of the area and Sweetwater County. Some storms will
produce strong wind gusts and small hail east of the Divide and
mainly just strong wind gusts west. The strongest thunderstorms
are expected over the north.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...Isolated to locally scattered afternoon and
evening thunderstorms in the north and far east. Elevated to
possibly critical fire weather conditions over central and
southern areas.

Tuesday and Wednesday...Isolated afternoon and evening thunderstorms
over the far north. Elevated to possibly critical fire weather
conditions over much of the area.

Thursday and Friday...Dry with elevated to possibly critical fire
weather conditions mainly east of the Divide and southwestern
areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report hail size and wind gusts
of 50 mph or more. Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 4, 1:36 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
236 PM MDT Sat Jul 4 2020

WYZ005-007-042100-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
236 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS COUNTY
UNTIL 300 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Legend Rock State Petroglyph Site, which is 18
miles south of Meeteetse, moving northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central Hot
Springs County, including the following locations... Grass Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4387 10847 4377 10885 4381 10886 4382 10882
      4384 10882 4384 10886 4386 10885 4385 10888
      4386 10892 4389 10887 4391 10888 4391 10891
      4393 10886 4394 10890 4395 10891 4399 10885
      4399 10879 4403 10879 4408 10871 4408 10864
TIME...MOT...LOC 2035Z 240DEG 14KT 4389 10883

TL
Special weather statement, Jul 4, 1:40 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
240 PM MDT Sat Jul 4 2020

WYZ020-042115-
Natrona County Lower Elevations-
240 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 315
PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Goldeneye Reservoir, which is 24 miles west of
Casper, moving east at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Natrona
County.

LAT...LON 4282 10694 4300 10687 4300 10655 4266 10666
TIME...MOT...LOC 2040Z 286DEG 7KT 4289 10682

Hulme
Special weather statement, Jul 4, 2:21 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Riverton WY
321 PM MDT Sat Jul 4 2020

WYZ017-020-042145-
Wind River Basin-Natrona County Lower Elevations-
321 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATRONA AND EAST
CENTRAL FREMONT COUNTIES UNTIL 345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Castle Gardens, which is 31 miles southeast of Shoshoni, moving
northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Hiland around 345 PM MDT.

LAT...LON 4297 10713 4290 10739 4292 10741 4294 10753
      4292 10755 4290 10753 4286 10754 4285 10756
      4285 10760 4284 10760 4281 10769 4305 10777
      4327 10738 4326 10736
TIME...MOT...LOC 2121Z 238DEG 17KT 4301 10756

Hulme
Special weather statement, Jul 4, 2:42 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
342 PM MDT Sat Jul 4 2020

WYZ004-006-042215-
North Big Horn Basin-Southeast Big Horn Basin-
342 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Winchester, which is 20 miles west of Worland,
moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Big
Horn and northwestern Washakie Counties, including the following
locations... Badlands Overlook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4400 10797 4391 10842 4393 10843 4399 10843
      4399 10847 4402 10849 4406 10849 4408 10850
      4425 10812
TIME...MOT...LOC 2142Z 246DEG 19KT 4403 10837

TL
Special weather statement, Jul 4, 2:53 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
353 PM MDT Sat Jul 4 2020

WYZ009-019-020-042230-
Bighorn Mountains Southeast-Green Mountains and Rattlesnake
Range-Natrona County Lower Elevations-
353 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA COUNTY UNTIL
430 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Waltman, which is 46 miles east of Shoshoni, moving northeast at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Powder River around 420 PM MDT.

Other locations impacted by this storm include Arminto and Highway
26 between Natrona and Hiland.

LAT...LON 4294 10677 4279 10749 4293 10752 4293 10750
      4308 10750 4333 10698
TIME...MOT...LOC 2152Z 245DEG 23KT 4303 10722

Hulme

The radar

The Riverton/Lander radar (KRIW), 92 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natrona

When
July 4, 2:55 PM MST to 3:00 PM MST
Where
Natrona County, Hiland
Measured
0.88 in hail
Reported by
Public
Coordinates
43.120, -107.350

The public reported nickel size hail along US 20 26 at Hiland, Wyoming.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899508.